Fentanyl is an opioid pain reliever, but is far stronger than other medications. It is believed to be approximately 80 times stronger than morphine and incorrect use can result in respiratory depression or hypoventilation. Incorrect use could involve using too many patches at once or allowing the fentanyl gel to come into contact with the skin. Furthermore, patients could even be at risk of they take a bath with the patch on because the heat from the bath speeds up the rate of absorption of the gel.
Even when patients use the patch correctly, there could still be a risk. If the patches are not disposed of properly, children can get their hands on the patches. The FDA has warned that children, being naturally curious, could have fatal contact with the fentanyl patches, including putting the patch in their mouth or even having accidental exposure when hugging someone wearing the patch. The FDA announced (4/19/12) that since 1997, there have been 26 cases of accidental exposure to fentanyl, with most of those cases involving children under the age of 2. Of those 26 cases, 10 resulted in the death of the child while another 12 required hospitalization.
READ MORE DURAGESIC FENTANYL PATCH LEGAL NEWS
The defendants appealed the decision, but in 2010 an appeals court upheld the verdict, finding that although a physician's assistant was partly at fault in the death, a faulty Fentanyl Duragesic patch was also to blame.
In 2005, the FDA investigated reports of 120 deaths linked to a variety of pain patches, including generic versions. Concerns were initially raised after the patches were recalled due to leaks, which allowed the fentanyl gel to come into contact with the patient's skin, increasing the risk of an overdose.